• Previous Article
    Classification of extremal functions to logarithmic Hardy-Littlewood-Sobolev inequality on the upper half space
  • DCDS Home
  • This Issue
  • Next Article
    Oscillating solutions for prescribed mean curvature equations: euclidean and lorentz-minkowski cases
August  2018, 38(8): 3913-3938. doi: 10.3934/dcds.2018170

Gradient blow-up for a fourth-order quasilinear Boussinesq-type equation

1. 

Universidad Carlos Ⅲ de Madrid, Av. Universidad 30, 28911-Leganés, Spain & Instituto de Ciencias Matemáticas, ICMAT, C/Nicolás Cabrera 15, 28049 Madrid, Spain

2. 

Department of Mathematical Sciences, University of Bath, Bath BA2 7AY, UK

Received  September 2017 Revised  February 2018 Published  May 2018

Fund Project: The first author was partially supported by the Ministry of Economy and Competitiveness of Spain under research projects RYC-2014-15284 and MTM2016-80618-P.

The Cauchy problem for a fourth-order Boussinesq-type quasilinear wave equation (QWE-4) of the form
$u_{tt} = -(|u|^n u)_{xxxx}\;\;\; \mbox{in}\;\;\; \mathbb{R} × \mathbb{R}_+, \;\;\;\mbox{with a fixed exponent} \, \, \, n>0, $
and bounded smooth initial data, is considered. Self-similar single-point gradient blow-up solutions are studied. It is shown that such singular solutions exist and satisfy the case of the so-called self-similarity of the second type.
Together with an essential and, often, key use of numerical methods to describe possible types of gradient blow-up, a "homotopy" approach is applied that traces out the behaviour of such singularity patterns as
$n \to 0^+$
, when the classic linear beam equation occurs
$u_{tt} = -u_{xxxx}, $
with simple, better-known and understandable evolution properties.
Citation: Pablo Álvarez-Caudevilla, Jonathan D. Evans, Victor A. Galaktionov. Gradient blow-up for a fourth-order quasilinear Boussinesq-type equation. Discrete & Continuous Dynamical Systems - A, 2018, 38 (8) : 3913-3938. doi: 10.3934/dcds.2018170
References:
[1]

P. Álvarez-Caudevilla and V. A. Galaktionov, Local bifurcation-branching analysis of global and "blow-up" patterns for a fourth-order thin film equation, Nonlinear Differ. Equat. Appl., 18 (2011), 483-537.  doi: 10.1007/s00030-011-0105-6.  Google Scholar

[2]

P. Álvarez-CaudevillaJ. D. Evans and V. A. Galaktionov, The Cauchy problem for a tenth-order thin film equation I. Bifurcation of self-similar oscillatory fundamental solutions, Mediterranean Journal of Mathematics, 10 (2013), 1761-1792.  doi: 10.1007/s00009-013-0263-3.  Google Scholar

[3]

P. Álvarez-Caudevilla and V. A. Galaktionov, Well-posedness of the Cauchy problem for a fourth-order thin film equation via regularization approaches, Nonlinear Analysis, 121 (2015), 19-35.  doi: 10.1016/j.na.2014.08.002.  Google Scholar

[4]

K. Deimling, Nonlinear Functional Analysis, Springer-Verlag, Berlin/Tokyo, 1985. doi: 10.1007/978-3-662-00547-7.  Google Scholar

[5]

J. Eggers and M. Fontelos, The role of self-similarity in singularities of partial differential equations, Nonlinearity, 22 (2009), R1-R44.  doi: 10.1088/0951-7715/22/1/R01.  Google Scholar

[6]

Yu. V. EgorovV. A. GalaktionovV. A. Kondratiev and S. I. Pohozaev, Asymptotic behaviour of global solutions to higher-order semilinear parabolic equations in the supercritical range, Adv. Differ. Equat., 9 (2004), 1009-1038.   Google Scholar

[7]

J. D. EvansV. A. Galaktionov and J. R. King, Unstable sixth-order thin film equation. Ⅰ. Blow-up similarity solutions; Ⅱ. Global similarity patterns, Nonlinearity, 20 (2007), 1799-1841, 1843-1881.  doi: 10.1088/0951-7715/20/8/003.  Google Scholar

[8]

A. FaviniG. R. GoldsteinJ. A. Goldstein and S. Romanelli, Classification of general Wentzell boundary conditions for fourth order operators in one space dimension, J. Math. Anal. Appl., 333 (2007), 219-235.  doi: 10.1016/j.jmaa.2006.11.058.  Google Scholar

[9]

V. A. Galaktionov, On higher-order viscosity approximations of odd-order nonlinear PDEs, J. Engr. Math., 60 (2008), 173-208.  doi: 10.1007/s10665-007-9146-6.  Google Scholar

[10]

V. A. Galaktionov, Hermitian spectral theory and blow-up patterns for a fourth-order semilinear Boussinesq equation, Stud. Appl. Math., 121 (2008), 395-431.  doi: 10.1111/j.1467-9590.2008.00421.x.  Google Scholar

[11]

V. A. Galaktionov, Formation of shocks in higher-order nonlinear dispersion PDEs: nonuniqueness and nonexistence of entropy, (2009), arXiv: 0902.1635. Google Scholar

[12]

V. A. Galaktionov, Regional, single point, and global blow-up for the fourth-order porous medium type equation with source, J. Partial Differ. Equ., 23 (2010), 105–146, arXiv: 0901.4279.  Google Scholar

[13]

V. A. Galaktionov, Shock waves and compactons for fifth-order nonlinear dispersion equations, European J. Appl. Math., 21 (2010), 1–50. (arXiv: 0902.1632). doi: 10.1017/S0956792509990118.  Google Scholar

[14]

V. A. Galaktionov, Single point gradient blow-up and nonuniqueness for a third-order nonlinear dispersion equation, Stud. Appl. Math., 126 (2011), 103-143.  doi: 10.1111/j.1467-9590.2010.00499.x.  Google Scholar

[15]

V. A. Galaktionov and S. I. Pohozaev, Third-order nonlinear dispersive equations: Shocks, rarefaction, and blow-up waves, Comput. Math. Math. Phys., 48 (2008), 1784-1810.  doi: 10.1134/S0965542508100060.  Google Scholar

[16]

V. A. Galaktionov and S. R. Svirshchevskii, Exact Solutions and Invariant Subspaces of Nonlinear Partial Differential Equations in Mechanics and Physics, Chapman & Hall/CRC, Boca Raton, Florida, 2007.  Google Scholar

[17]

M. Inc, New compacton and solitary pattern solutions of the nonlinear modified dispersive Klein-Gordon equations, Chaos, Solitons and Fractals, 33 (2007), 1275-1284.  doi: 10.1016/j.chaos.2006.01.083.  Google Scholar

[18]

M. A. Krasnosel'skii and P. P. Zabreiko, Geometrical Methods of Nonlinear Analysis, Springer-Verlag, Berlin, 1984. doi: 10.1007/978-3-642-69409-7.  Google Scholar

[19]

A. S. Markus, Introduction to the Spectral Theory of Polynomial Operator Pencils, Transl. Math. Mon., Vol. 71, Amer. Math. Soc., Providence, RI, 1988.  Google Scholar

[20]

M. A. Naimark, Linear Differential Operators, Part Ⅰ, Ungar Publ. Comp., New York, 1968.  Google Scholar

[21]

M. A. Vainberg and V. A. Trenogin, Theory of Branching of Solutions of Non-Linear Equations, Noordhoff Int. Publ., Leiden, 1974.  Google Scholar

[22]

Z. Yan, Constructing exact solutions for two-dimensional nonlinear dispersion Boussinesq equation Ⅱ. Solitary pattern solutions, Chaos, Solitons and Fractals, 18 (2003), 869-880.  doi: 10.1016/S0960-0779(03)00059-6.  Google Scholar

[23]

Ya. B. Zel'dovich, The motion of a gas under the action of a short term pressure shock, Akust. Zh., 2 (1956), 28–38; Soviet Phys. Acoustics, 2 (1956), 25–35.  Google Scholar

show all references

References:
[1]

P. Álvarez-Caudevilla and V. A. Galaktionov, Local bifurcation-branching analysis of global and "blow-up" patterns for a fourth-order thin film equation, Nonlinear Differ. Equat. Appl., 18 (2011), 483-537.  doi: 10.1007/s00030-011-0105-6.  Google Scholar

[2]

P. Álvarez-CaudevillaJ. D. Evans and V. A. Galaktionov, The Cauchy problem for a tenth-order thin film equation I. Bifurcation of self-similar oscillatory fundamental solutions, Mediterranean Journal of Mathematics, 10 (2013), 1761-1792.  doi: 10.1007/s00009-013-0263-3.  Google Scholar

[3]

P. Álvarez-Caudevilla and V. A. Galaktionov, Well-posedness of the Cauchy problem for a fourth-order thin film equation via regularization approaches, Nonlinear Analysis, 121 (2015), 19-35.  doi: 10.1016/j.na.2014.08.002.  Google Scholar

[4]

K. Deimling, Nonlinear Functional Analysis, Springer-Verlag, Berlin/Tokyo, 1985. doi: 10.1007/978-3-662-00547-7.  Google Scholar

[5]

J. Eggers and M. Fontelos, The role of self-similarity in singularities of partial differential equations, Nonlinearity, 22 (2009), R1-R44.  doi: 10.1088/0951-7715/22/1/R01.  Google Scholar

[6]

Yu. V. EgorovV. A. GalaktionovV. A. Kondratiev and S. I. Pohozaev, Asymptotic behaviour of global solutions to higher-order semilinear parabolic equations in the supercritical range, Adv. Differ. Equat., 9 (2004), 1009-1038.   Google Scholar

[7]

J. D. EvansV. A. Galaktionov and J. R. King, Unstable sixth-order thin film equation. Ⅰ. Blow-up similarity solutions; Ⅱ. Global similarity patterns, Nonlinearity, 20 (2007), 1799-1841, 1843-1881.  doi: 10.1088/0951-7715/20/8/003.  Google Scholar

[8]

A. FaviniG. R. GoldsteinJ. A. Goldstein and S. Romanelli, Classification of general Wentzell boundary conditions for fourth order operators in one space dimension, J. Math. Anal. Appl., 333 (2007), 219-235.  doi: 10.1016/j.jmaa.2006.11.058.  Google Scholar

[9]

V. A. Galaktionov, On higher-order viscosity approximations of odd-order nonlinear PDEs, J. Engr. Math., 60 (2008), 173-208.  doi: 10.1007/s10665-007-9146-6.  Google Scholar

[10]

V. A. Galaktionov, Hermitian spectral theory and blow-up patterns for a fourth-order semilinear Boussinesq equation, Stud. Appl. Math., 121 (2008), 395-431.  doi: 10.1111/j.1467-9590.2008.00421.x.  Google Scholar

[11]

V. A. Galaktionov, Formation of shocks in higher-order nonlinear dispersion PDEs: nonuniqueness and nonexistence of entropy, (2009), arXiv: 0902.1635. Google Scholar

[12]

V. A. Galaktionov, Regional, single point, and global blow-up for the fourth-order porous medium type equation with source, J. Partial Differ. Equ., 23 (2010), 105–146, arXiv: 0901.4279.  Google Scholar

[13]

V. A. Galaktionov, Shock waves and compactons for fifth-order nonlinear dispersion equations, European J. Appl. Math., 21 (2010), 1–50. (arXiv: 0902.1632). doi: 10.1017/S0956792509990118.  Google Scholar

[14]

V. A. Galaktionov, Single point gradient blow-up and nonuniqueness for a third-order nonlinear dispersion equation, Stud. Appl. Math., 126 (2011), 103-143.  doi: 10.1111/j.1467-9590.2010.00499.x.  Google Scholar

[15]

V. A. Galaktionov and S. I. Pohozaev, Third-order nonlinear dispersive equations: Shocks, rarefaction, and blow-up waves, Comput. Math. Math. Phys., 48 (2008), 1784-1810.  doi: 10.1134/S0965542508100060.  Google Scholar

[16]

V. A. Galaktionov and S. R. Svirshchevskii, Exact Solutions and Invariant Subspaces of Nonlinear Partial Differential Equations in Mechanics and Physics, Chapman & Hall/CRC, Boca Raton, Florida, 2007.  Google Scholar

[17]

M. Inc, New compacton and solitary pattern solutions of the nonlinear modified dispersive Klein-Gordon equations, Chaos, Solitons and Fractals, 33 (2007), 1275-1284.  doi: 10.1016/j.chaos.2006.01.083.  Google Scholar

[18]

M. A. Krasnosel'skii and P. P. Zabreiko, Geometrical Methods of Nonlinear Analysis, Springer-Verlag, Berlin, 1984. doi: 10.1007/978-3-642-69409-7.  Google Scholar

[19]

A. S. Markus, Introduction to the Spectral Theory of Polynomial Operator Pencils, Transl. Math. Mon., Vol. 71, Amer. Math. Soc., Providence, RI, 1988.  Google Scholar

[20]

M. A. Naimark, Linear Differential Operators, Part Ⅰ, Ungar Publ. Comp., New York, 1968.  Google Scholar

[21]

M. A. Vainberg and V. A. Trenogin, Theory of Branching of Solutions of Non-Linear Equations, Noordhoff Int. Publ., Leiden, 1974.  Google Scholar

[22]

Z. Yan, Constructing exact solutions for two-dimensional nonlinear dispersion Boussinesq equation Ⅱ. Solitary pattern solutions, Chaos, Solitons and Fractals, 18 (2003), 869-880.  doi: 10.1016/S0960-0779(03)00059-6.  Google Scholar

[23]

Ya. B. Zel'dovich, The motion of a gas under the action of a short term pressure shock, Akust. Zh., 2 (1956), 28–38; Soviet Phys. Acoustics, 2 (1956), 25–35.  Google Scholar

Figure 1.  Illustrative numerical solutions of the oscillatory function $H(s)$ from (2.8) in the case $n = 1$ and selected $\beta$
Figure 2.  Shooting the first similarity profile satisfying (5.5), (5.7) for $n = 1$
Figure 3.  he first similarity profiles satisfying (5.5), (5.7) for $n = 3, 2, 1, 0$ and $n = -0.5$
Figure 4.  Numerical solution in the $n=0$ case of (3.1) with (3.7) and $\nu=g"'(0)=-1,\alpha=0.5$
[1]

A. Aghajani, S. F. Mottaghi. Regularity of extremal solutions of semilinaer fourth-order elliptic problems with general nonlinearities. Communications on Pure & Applied Analysis, 2018, 17 (3) : 887-898. doi: 10.3934/cpaa.2018044

[2]

Thomas Y. Hou, Ruo Li. Nonexistence of locally self-similar blow-up for the 3D incompressible Navier-Stokes equations. Discrete & Continuous Dynamical Systems - A, 2007, 18 (4) : 637-642. doi: 10.3934/dcds.2007.18.637

[3]

Hong Yi, Chunlai Mu, Guangyu Xu, Pan Dai. A blow-up result for the chemotaxis system with nonlinear signal production and logistic source. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2537-2559. doi: 10.3934/dcdsb.2020194

[4]

Anton Schiela, Julian Ortiz. Second order directional shape derivatives of integrals on submanifolds. Mathematical Control & Related Fields, 2021  doi: 10.3934/mcrf.2021017

[5]

Qian Liu. The lower bounds on the second-order nonlinearity of three classes of Boolean functions. Advances in Mathematics of Communications, 2021  doi: 10.3934/amc.2020136

[6]

Guido De Philippis, Antonio De Rosa, Jonas Hirsch. The area blow up set for bounded mean curvature submanifolds with respect to elliptic surface energy functionals. Discrete & Continuous Dynamical Systems - A, 2019, 39 (12) : 7031-7056. doi: 10.3934/dcds.2019243

[7]

Xiaoming Wang. Quasi-periodic solutions for a class of second order differential equations with a nonlinear damping term. Discrete & Continuous Dynamical Systems - S, 2017, 10 (3) : 543-556. doi: 10.3934/dcdss.2017027

[8]

Kaifang Liu, Lunji Song, Shan Zhao. A new over-penalized weak galerkin method. Part Ⅰ: Second-order elliptic problems. Discrete & Continuous Dynamical Systems - B, 2021, 26 (5) : 2411-2428. doi: 10.3934/dcdsb.2020184

[9]

Wentao Huang, Jianlin Xiang. Soliton solutions for a quasilinear Schrödinger equation with critical exponent. Communications on Pure & Applied Analysis, 2016, 15 (4) : 1309-1333. doi: 10.3934/cpaa.2016.15.1309

[10]

Jiaquan Liu, Xiangqing Liu, Zhi-Qiang Wang. Sign-changing solutions for a parameter-dependent quasilinear equation. Discrete & Continuous Dynamical Systems - S, 2021, 14 (5) : 1779-1799. doi: 10.3934/dcdss.2020454

[11]

Pavel I. Naumkin, Isahi Sánchez-Suárez. Asymptotics for the higher-order derivative nonlinear Schrödinger equation. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021028

[12]

Nikolaos Roidos. Expanding solutions of quasilinear parabolic equations. Communications on Pure & Applied Analysis, , () : -. doi: 10.3934/cpaa.2021026

[13]

Tuan Hiep Pham, Jérôme Laverne, Jean-Jacques Marigo. Stress gradient effects on the nucleation and propagation of cohesive cracks. Discrete & Continuous Dynamical Systems - S, 2016, 9 (2) : 557-584. doi: 10.3934/dcdss.2016012

[14]

Matthias Erbar, Jan Maas. Gradient flow structures for discrete porous medium equations. Discrete & Continuous Dynamical Systems - A, 2014, 34 (4) : 1355-1374. doi: 10.3934/dcds.2014.34.1355

[15]

Haiyan Wang. Existence and nonexistence of positive radial solutions for quasilinear systems. Conference Publications, 2009, 2009 (Special) : 810-817. doi: 10.3934/proc.2009.2009.810

[16]

Jian Yang, Bendong Lou. Traveling wave solutions of competitive models with free boundaries. Discrete & Continuous Dynamical Systems - B, 2014, 19 (3) : 817-826. doi: 10.3934/dcdsb.2014.19.817

[17]

Caifang Wang, Tie Zhou. The order of convergence for Landweber Scheme with $\alpha,\beta$-rule. Inverse Problems & Imaging, 2012, 6 (1) : 133-146. doi: 10.3934/ipi.2012.6.133

[18]

Alexandre B. Simas, Fábio J. Valentim. $W$-Sobolev spaces: Higher order and regularity. Communications on Pure & Applied Analysis, 2015, 14 (2) : 597-607. doi: 10.3934/cpaa.2015.14.597

[19]

Andrea Cianchi, Adele Ferone. Improving sharp Sobolev type inequalities by optimal remainder gradient norms. Communications on Pure & Applied Analysis, 2012, 11 (3) : 1363-1386. doi: 10.3934/cpaa.2012.11.1363

[20]

Zhouxin Li, Yimin Zhang. Ground states for a class of quasilinear Schrödinger equations with vanishing potentials. Communications on Pure & Applied Analysis, 2021, 20 (2) : 933-954. doi: 10.3934/cpaa.2020298

2019 Impact Factor: 1.338

Metrics

  • PDF downloads (182)
  • HTML views (151)
  • Cited by (0)

[Back to Top]